Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Does anyone get ringing in their ears?

I get a sensation of ringing in my ears associated with fatigue and it’s quite scary - makes me feel as though I’m going to black out.,rheumatologist says he hasn’t come across this before

Best Answer

Answers

  • LilymaryLilymary Posts: 543 ✭✭✭
    edited 7. Jun 2020, 22:13

    it may be tinnitus, some drugs can cause this as a side effect, so that might be what’s triggered it with you? I’ve had it for years (from rolling kayaks and a few to many loud concerts) and you do learn to block it out (ie ignore it). The more you focus on it, the louder it can seem.,Sometimes it seems louder than susual, some people think certain foods trigger it, but there’s no consensus on this, it can also seem worse when you’re tired.

    Mine got worse recently when we tried to change some of my medications, and it doesn’t seem to have eased off since stopping them, but everyone’s experience of this is different. I think it’s quite common, people just don’t talk about it very much, but quite a few friends and family have owned up to having it and just never mentioning it before.

    There will be a tinnitus support group on line somewhere that you may find helpful.

  • Mike1Mike1 Posts: 891 ✭✭✭✭

    I have had tinnitus for years, it started in the forces caused by shooting without ear defenders, there was Crown Immunity at the time so no H&S rules! I also get a "thrumming" in my ears which sounds like a car starting up and revving, this is one of the symptoms of fibromyalgia.

  • AlanAlan Posts: 1
    I’ve had tinnitus since taking Hydroxychlorequin. I haven’t been taking any for over a fortnight, and the tinnitus and a little deafness has not reduced. I also seem to have developed a very itchy skin, on temperature change. I am trying to work out if these are side effects of the drug or symptoms of RA. What is your experience. I’ve been on hydrox’qn for around 16 months.
  • chrisbchrisb Posts: 121 mod

    Hi @Alan and welcome to the Versus Arthritis forum.

    So you’ve been taking Hydroxychlorequin and have subsequently developed tinnitus as well as itchy skin associated with temperature change.

    Our website includes a section on Hydroxychlorequin which highlights symptoms including tinnitus and skin rashes, this link will take you to the relevant page https://www.versusarthritis.org/about-arthritis/treatments/drugs/hydroxychloroquine/

    You can also call our free Helpline on 0800 5200 520, or email [email protected] (Mon - Fri 9:00am – 8:00pm) if you ever feel they could be of help.

    I hope that other forum members who have had similar symptoms will be able to share their experiences and offer you some support.

    Best Wishes

    ChrisB (Moderator)

  • Aj_xAj_x Posts: 105 mod

    Hi Alan,

    Welcome to the Online Community Forum.

    I am on Hydroxychlorequin for quite a while and I haven't experienced ringing in the ears or a little deafness before. They have reduced my dosage now and still not the same.

    In regards to the itchy skin, I can relate to that. I did get told that I wasn't allowed to expose my skin to the sun because it will become itchy so when its sunny I have to keep my arms covered up. I would suggest having a word with your RA Consultant regarding this though.

    Stay Safe

    AJ_x

  • JoeBJoeB Posts: 83
    edited 5. Jul 2020, 11:31

    Tinnitus is a recognised side effect of Sulphsalazine although keep in mind that correlation does not necessarily equal causation.

    In traditional chinese medicine the ear relates to the kidney. Western allopathic medicine also notes that certain conditions of the kidney can cause tinnitus.

    On that basis have you had a urine test recently ?

    It is possible to buy the reagent strips (they are fairly cheap - £7.89 for 100 when I just checked) and perform one at home.

    Arthur

  • JoeBJoeB Posts: 83

    See my post above but substitute Hydroxychloroquine for Sulphasalazine.

    The BNF list tinnitus as an uncommon side effect.

    Arthur

  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭

    I've never taken hydroxy so cannot help. DD

    Have you got the despatches? No, I always walk like this. Eddie Braben
  • MooncowMooncow Posts: 3
    edited 19. Nov 2020, 14:15

    For the past few months I have had ringing in my ears, it is more pronounced in my left ear and is very loud at times. I have not been formally diagnosed with RA but I have many of the symptoms. I have also noticed a tempreture which is kind of like hot flushes as it comes in waves. I have very itchy skin also .

Sign In or Register to comment.